Texas, 2009Heavy Rain in Texas, September 9 to 10, 2009
September 9 to 10, 2009 · NWS BRO · 2 events in 2 counties and zones
An upper level disturbance produced showers and thunderstorms across portions of Deep South Texas. Locally heavy rainfall occurred across portions of the western counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced showers and thunderstorms across portions of Deep South Texas. Locally heavy rainfall occurred across portions of the western counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 9, 7:20 PM CST, 40 minutes earlier.
Area forecast discussion, Sep 9, 7:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
820 PM CDT WED SEP 9 2009
.UPDATE...ACTIVE STRONG CONVECTION OVER STARR COUNTY WITH MERGING
CELLS AND COOLING TOPS...POSSIBLE MCS DEVELOPING. RADAR ESTIMATES
OF 2 TO 4 INCHES PER HOUR FROM HEAVIEST CELLS NEAR FALCON...EL
SAUZ AND APPROACHING RIO GRANDE CITY. LITTLE MOVEMENT OR A
NORTHEAST DRIFT OR REDEVELOPMENT OF THE THUNDERSTORMS IS NOTED.
EARLIER CONVECTION WAS CONCENTRATED OVER THE THREE COASTAL
COUNTIES WITH INITIATION TIME SHORTLY BEFORE 11 AM. EXPECT MORE OF
THE SAME THROUGH THE WEEKEND. AS PREVIOUS DISCUSSION MENTIONS
FRIDAY COULD BE THE WETTEST DAY WITH SATURDAY JUST AS WET. EVENING
SOUNDING INDICATED THE PWAT AT 2.2 INCHES WITH FORECAST VALUES TO
REMAIN BETWEEN 2 AND 2.4 INCHES. AS A SURFACE TROUGH AND POSSIBLE
LOW PRESSURE AREA DEVELOPING OVER THE NEXT 24 TO 72 HOURS SHOWERS
AND THUNDERSTORMS COULD BECOME MORE ORGANIZED OR CONCENTRATED.
WEAK STEERING CURRENTS OR LIGHT WINDS ALOFT COULD POSE A THREAT TO
FLASH FLOODING ANY TIME THROUGH SATURDAY. LATER SHIFTS WILL HAVE
TO MONITOR RADAR AND MODEL TRENDS FOR POSSIBLE ISSUANCE OF A FLASH
FLOOD WATCH FOR ANY GIVEN LOCATION IN THE RIO GRANDE VALLEY OR
DEEP SOUTH TEXAS.
CHANGES TO THE EVENING FORECAST INCLUDE POPS FOR MAINLY OUT WEST
AND STARR COUNTY. NO OTHER CHANGES MADE.
&&
.MARINE...AT 7 PM BUOY 20 REPORTED EAST WINDS AT 14 KNOTS WITH GUSTS
TO 18 KNOTS AND SEAS AT 2 FEET WITH A 4 SECOND PERIOD. A WEAK
PRESSURE GRADIENT WILL PREVAIL ACROSS THE COASTAL WATERS MAINTAINING
LIGHT TO MODERATE EAST TO SOUTHEAST WINDS AND LOW SEAS ACROSS THE
MARINE AREAS THROUGH THIS WEEKEND. A COASTAL TROUGH WILL DEVELOP
ACROSS THE WESTERN GULF OF MEXICO IN THE NEXT FEW DAYS...MAINTAINING
SHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST. A WEAK COLD
FRONT WILL MOVE INTO SOUTH TEXAS LATE THIS WEEKEND. THE LOW PRESSURE
TROUGH AND FRONTAL BOUNDARY WILL CONTINUE PRODUCING SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS PORTIONS OF THE MARINE AREAS THROUGH
EARLY NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS WITH MODERATE EASTERLY WINDS AND MOSTLY
CLOUDY SKIES ARE OCCURRING AT THE REGIONAL AIRPORTS. THE WINDS WILL
BECOME LIGHT AND VARIABLE TO CALM OVERNIGHT THEN LIGHT AND VARIABLE
TO MODERATE FROM THE EAST TO SOUTHEAST ON THURSDAY. THERE IS A
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS
OF THE CWA AT TIMES THE NEXT FEW DAYS. ANY SHOWERS OR THUNDERSTORMS
MAY REDUCE CEILINGS AND/OR VISIBILITIES TO TEMPORARY MVFR OR IFR
CONDITIONS. VFR TO TEMPORARY IFR CONDITIONS WILL PREVAIL ACROSS THE
REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.
&&
.PREV DISCUSSION...ISSUED 144 PM CDT WED SEP 9 2009... DEEP
MOISTURE SFC AND ALOFT REMAINS FIRMLY ENSCONCED ACROSS THE WHOLE
OF TEXAS TODAY. MIDLEVEL LOW ROUGHLY CENTERED JUST NORTH OF SAN
ANGELO CONTINUES TO PROVIDE MIDLEVEL INSTABILITY. INITIAL SHOWER
ACTIVITY TODAY HAS BEEN TRIGGERED BY STREAMER SHOWERS MOVING IN
FROM THE SOUTHWEST...BUT IS NOW BECOMING MORE OUTFLOW ORIENTED AS
ACTIVITY BECOMES MORE WIDESPREAD. CONTINUED WITH LIKELY CHANCES
TODAY...FALLING TO SLIGHT CHANCE OVERNIGHT MAINLY ALONG THE COAST
DUE TO LOSS OF DAYTIME HEATING. ANOTHER ROUND OF SHOWER AND
THUNDERSTORM ACTIVITY WILL COMMENCE AGAIN TOMORROW MORNING WITH
LITTLE CHANGE TO ATMOSPHERIC CONDITIONS FROM TODAY.
FRIDAY THINGS GET MORE MURKY. MODELS ARE ALL SIMILAR IN BRINGING A
FRONTAL BOUNDARY INTO THE FAR NORTHWEST GULF BY FRIDAY MORNING.
WHAT THE MODELS ARE DISSIMILAR ON IS SFC LOW PRESSURE DEVELOPING
ON THAT LOW DURING THE DAY FRIDAY. ALL MODELS DO INDICATE A CLOSED
SFC LOW WRAPPING UP...BUT ARE DIFFERING ON WHERE THIS
HAPPENS...FROM AS FAR WEST AS COTULLA TO AS FAR EAST AS 100 MILES
EAST OF CRP OVER THE NW GULF. NEEDLESS TO SAY...THE MODELS OVER
WATER ARE TAPPING THE WARM GULF WATERS AND WRAPPING THIS INTO A
SEMI-TROPICAL SYSTEM EJECTING BACK TO THE NORTH OVER THE WEEKEND.
ANY OF THESE SCENARIOS WILL STILL BRING CONTINUED RAINFALL ACROSS
THE REGION THROUGH THE WEEKEND...AND LIKELY INTO NEXT WEEK. THE
BEST TIME FOR WIDESPREAD RAIN WILL BE FRIDAY AS THE LOW DEEPENS TO
THE NORTH. WILL KEEP A SHARP EYE ON THIS FEATURE FOR MODEL
AGREEMENT.
MARINE...A WEAK PRESSURE GRADIENT WILL PREVAIL ACROSS THE NORTH
GULF AS HIGH PRESSURE REMAINS THE OVERARCHING SYNOPTIC FEATURE IN
THE SHORT TERM. A COASTAL TROUGH WILL PLAY A MORE SIGNIFICANT ROLE
LOCALLY THOUGH... KEEPING SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR THE NEXT FEW DAYS. THE MODELS ARE NOT TOGETHER ON THE
EXACT EVOLUTION OF THE TROUGH...VARYING SOMEWHAT IN AREAS AND
AMOUNTS OF RAIN AS WELL AS IN WINDS AND SEAS. ANOTHER COMPLICATION
IS THE POTENTIAL DEVELOPMENT OF A LOW PRESSURE AREA IN THE WEST
GULF IN THE NEXT TWO TO THREE DAYS. SEAS FAR OFFSHORE THEN HAVE
THE POTENTIAL TO BUILD BRIEFLY TO 4 OR 5 FEET AS WINDS BEYOND 60
MILES OFFSHORE INTENSIFY. SEAS WITHIN THE OUTER MARINE ZONES MAY
BUILD ON SATURDAY...BUT THERE IS STILL LOW CONFIDENCE ON THE
DEVELOPMENT OF ANY SURFACE LOW. THE FORECAST WILL REFLECT HIGHER
SEAS THAN IN RECENT DAYS AFTER FRIDAY BUT ADVISORIES ARE NOT
EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 90 76 88 / 20 60 40 80
BROWNSVILLE 77 90 76 90 / 20 70 40 80
HARLINGEN 76 92 75 91 / 20 70 40 80
MCALLEN 78 93 76 93 / 40 70 40 80
RIO GRANDE CITY 75 93 75 93 / 80 70 40 70
SOUTH PADRE ISLAND 79 87 77 89 / 20 60 40 80
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
59/63
Hazardous weather outlook, Sep 9, 3:45 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
445 AM CDT WED SEP 9 2009
TXZ248>257-101130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
445 AM CDT WED SEP 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND MINOR FLOODING THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS WEEK...WITH THE
MAIN THREAT BEING LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-101130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
445 AM CDT WED SEP 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
MARINE SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
HIGHER SEAS ON OPEN WATERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MARINE SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
HIGHER SEAS ON OPEN WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
65
In the hours before
Special weather statement, Sep 9, 6:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
726 PM CDT WED SEP 9 2009
TXZ252-100115-
STARR-
726 PM CDT WED SEP 9 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTH WESTERN STARR COUNTY...
...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT FALCON HEIGHTS AND
SOUTHWESTERN STARR COUNTY...UNTIL 815 PM CDT. GUSTY WINDS UP TO 40
MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN
EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
63/BM
Heavy Rain, Starr
- When
- September 9, 8:00 PM CST to 10:00 PM CST
- Where
- Starr County, Falcon Hgts
- Reported by
- COOP Observer
- Coordinates
- 26.550, -99.130
A very small but intense thunderstorm complex which was nearly stationary produced heavy rains near Falcon Dam along the Starr Zapata county line during the evening of September 9th. The Falcon Dam CO-OP observer reported a 24 hour rainfall of 7.70 inches.
Heavy Rain, Cameron
- When
- September 10, 2:00 PM CST to 3:00 PM CST
- Where
- Cameron County, 0.93 mi NW of Brownsville
- Reported by
- Public
- Coordinates
- 25.930, -97.510
Locally heavy rains fell across portions of Deep South Texas during the day September 10th. An upper level disturbance which moved through the County Warning Area during the day triggering showers and thunderstorms which produced locally heavy rains through the day. One observer reported 3.92 inches of rainfall during the afternoon in Cameron County two miles west of Brownsville which caused a lot of street flooding in the area. Several other observers in Cameron County reported rainfall ranging from 2.22 inches northeast of Los Fresnos to 2.78 inches three miles north of Brownsville.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 9, 20091 death · $1,000 · 1 event
- Hail and Damaging Wind in North Carolina, September 9, 2009$500,000 · 1.75 in hail · 11 events
- Flash Flooding in Kansas, September 9, 2009$143,000 · 7 events
- Hail and Damaging Wind in Georgia, September 9, 2009$137,000 · 1 in hail · 5 events
- Flash Flooding and Flood in Texas, September 9 to 13, 200928 events
- Flash Flooding and Flood in Kansas, September 9, 200911 events
- Hail and Damaging Wind in South Carolina, September 9, 2009$14,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, September 9, 20091 injured · 1 event
- Hail and Damaging Winds in South Carolina, September 9, 20091.75 in hail · 7 events
- Flash Flooding in Oklahoma, September 9 to 10, 20097 events
- Hail and Damaging Winds in Tennessee, September 9, 2009$3,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, September 9, 2009$6,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196860, 196861.